Hail, Haskell
- When
- September 27, 6:15 PM CST
- Where
- Haskell County, 0.69 mi N of Satanta
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.440, -100.980
One thunderstorm became severe during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
One thunderstorm became severe during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 27, 4:51 PM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 551 PM CDT Fri Sep 27 2013 ...Updated for Aviation... .SYNOPSIS... ISSUED AT 1049 AM CDT FRI SEP 27 2013 At 12z Friday a surface cold front extended from south central Nebraska into east central Colorado. A tough of low pressure/dryline was located near the Colorado and extended south of this cold front into extreme northeast New Mexico. Across western Kansas surface dewpoints east of the surface lee trough were mainly in the mid 50s. Surface dewpoints in the low to mid 60s were advecting northward across the panhandle of Texas. At the 700mb level a wedge of higher dewpoints were evident from eastern New Mexico into northwest Kansas. Weak instability also was present along this moisture axis based on the North Platte and RAP proximity soundings. This area outlined the early morning light precipitation was occurred across far western Kansas. Further west a -23c 500mb trough was located near the four corners region and a 300mb jet streak extend from just west of this upper trough north/northeast into southeast Wyoming. && .SHORT TERM...(This evening through Saturday) ISSUED AT 250 PM CDT FRI SEP 27 2013 19z surface analysis indicating +60 dewpoints were already spreading into western Kansas as gusty south winds at 20 to 30 mph continue east of a surface lee trough/dryline. Surface based capes and mid level lapse rates indicating some instability across all of western Kansas but the better 0-6km shear was focused across eastern Colorado and far western Kansas. This was also the area where some minor cooling in the mid levels were occurring based on SPC mesoscale Analysis page. Synoptic scale lift improves late this afternoon across western Kansas as the -23c upper level trough and right exit region of an upper level jet approaches the central high plains. Given the improving lift along with the 0-6km shear, moisture and mid level instability the general idea of convection developing by late day near the surface boundary in/near western Kansas still is reasonable. Preciptable water values are forecast to be greater around one inch early tonight but deep layer shear vectors suggesting storms may be more liner in nature that what previous thought. As a result the main hazard overnight may be strong winds and periods of heavy rain. Large hail is still likely, but this may be confined to the first couple of hours. Strong to severe thunderstorms will move east across western Kansas early this evening while another area of thunderstorms are expected to be developing across northwest Kansas. These thunderstorms will accompany the cold front as it surges southeast across western Kansas overnight. 12z Models remained fairly consistent with previous runs in moving this cold front across western Kansas overnight as the upper level trough crosses the central high plains. Behind this cold front decent cold air advection is forecast in the lower levels along with 35 to 40kts in the 0.0.5km level. mean mixed layer winds also indicating a brief period of sustained winds in the 30 to 35 mph range. The current wind advisory that was issued earlier still looks on track. By early Saturday morning the upper level trough will move into central Kansas. Any lingering precipitation in south central Kansas is expected to end as subsidence develops in the wake of the upper level trough. Despite a mostly sunny Saturday the afternoon temperatures are expected to climb only into the low 70s based on the 24hour 925-850mb temperatures trends from 00z Saturday to 00z Sunday. Winds will be decreasing during the early morning hours as a surface ridge builds into western Kansas. .LONG TERM...(Saturday night through Friday) ISSUED AT 335 PM CDT FRI SEP 27 2013 The airmass behind the front that moves through tonight will be much drier and somewhat cool. As high pressure builds in at the surface and winds go light, temperatures should get chilly Sunday morning with perhaps even a few upper 30s possible north of Syracuse. Beyond the end of the weekend, the next challenge will be later in the week. The aforementioned front may not move back as a warm front, but at least boundary layer moisture will surge back north as lee troughing commences by Monday. There is a lot of uncertainty in the evolution of the pattern by mid week and beyond. There have been periodic model runs that indicate a deep trough digging into the Rockies. However, this mornings 12z runs don't show much of this. What is bothersome is the anomalously strong jet across the north Pacific. Any buckling may support the previous troughiness in the Rockies. In any event, my confidence in the pattern beyond the first of the week is low. Will continue to carry low pops for the last half of the week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 550 PM CDT FRI SEP 27 2013 Thunderstorms, some severe, will be around the TAF sites through 06z with and ahead of a cold front. Winds will shift to the northwest by 06-08z. Strong winds of 50-60kt will be the main threat with large hail decreasing in chance as the evening wears on. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 70 44 78 / 80 10 0 0 GCK 52 71 43 79 / 80 10 0 0 EHA 52 70 43 79 / 70 10 0 0 LBL 53 71 43 79 / 80 10 0 0 HYS 53 71 43 79 / 80 10 0 0 P28 57 72 48 78 / 80 40 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY from 10 PM CDT /9 PM MDT/ this evening to 5 AM CDT /4 AM MDT/ Saturday FOR KSZ030-043>045-061>064. && SYNOPSIS...Burgert SHORT TERM...Burgert LONG TERM...Hutton AVIATION...Kruse
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1159 AM CDT FRI SEP 27 2013 KSZ030-031-043>046-061>066-074>081-084>090-281415- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1159 AM CDT FRI SEP 27 2013 /1059 AM MDT FRI SEP 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EXTREME SOUTHWEST KANSAS AFTER 4 PM CDT, AND SPREAD EASTWARD THROUGH THE EVENING. THE MAIN HAZARD FROM THESE STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING, HAIL UP TO THE SIZE OF GOLF BALLS, AND WIND GUSTS TO AROUND 60 MPH. PERIODS OF HEAVY RAINFALL ARE ALSO POSSIBLE WHICH MAY PRODUCE LOCALIZED FLASH FLOODING. A WIND ADVISORY IS IN EFFECT OVERNIGHT FOR WEST CENTRAL KANSAS. PLEASE REFER TO THE LATEST WIND ADVISORY STATEMENT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER CHANCE FOR THUNDERSTORMS EXISTS MID WEEK. AT THIS TIME IT TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 653 PM CDT FRI SEP 27 2013 KSZ044-063-064-076>078-087-280045- FINNEY-FORD-GRAY-HASKELL-HODGEMAN-LANE-MEADE- 653 PM CDT FRI SEP 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...EASTERN HASKELL...GRAY...NORTHWESTERN FORD...NORTHWESTERN MEADE... SOUTHWESTERN HODGEMAN AND SOUTHWESTERN LANE COUNTIES... AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TICE...MOVING NORTHEAST AT 55 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3827 10060 3799 9997 3740 10068 3749 10088 TIME...MOT...LOC 2353Z 211DEG 48KT 3752 10072 WAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT FRI SEP 27 2013
KSZ063-075>077-085>087-280045-
FINNEY-GRANT-GRAY-HASKELL-MEADE-SEWARD-STEVENS-
705 PM CDT FRI SEP 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR GRAY...HASKELL...NORTHEASTERN
STEVENS...NORTHWESTERN MEADE...NORTHWESTERN SEWARD...SOUTHEASTERN
GRANT AND SOUTHERN FINNEY COUNTIES...
AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF WOODS...MOVING NORTHEAST
AT 55 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3793 10094 3802 10057 3776 10029 3720 10093
3727 10114
TIME...MOT...LOC 0006Z 203DEG 52KT 3733 10098
WAHThe Dodge City radar (KDDC), 96 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Power poles were blown down by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478764, 478768, 478766.